Malpractice Case: Medication Mistakes From Team Members Can Cause Serious Harm

Gordon T. Ownby

Disclosures

February 08, 2021

Dr CR wiped away the solution, irrigated the area with saline, and noted what appeared to be superficial chemical burns in the perianal, scrotal, and inner-thigh areas. Dr CR infiltrated the burned areas with local anesthetic and applied topical lidocaine gel and Telfa gauze. When the patient recovered from anesthesia, Dr CR told him what happened and referred him to a dermatologist.

What Dr CR discovered when he examined the small brown bottle was that a skull-and-crossbones warning sticker overlapped the label describing the bottle's content. So, instead of the acetic acid that Dr CR had requested, the bottle contained bichloroacetic acid, a highly caustic solution normally used to remove warts. The skull-and-crossbones label had obscured the letters "bichloro."

Dr CR and the patient, who suffered severe burns requiring a long course of treatment, resolved the matter informally very early in litigation.

Looking at such a course of events, one can identify several junctions at which the patient's injury could have been avoided. Should retrieval of the medication have been more closely supervised by a physician? Indeed, should not the physician have verified that the medication requested was the one that was delivered? Does the application of a medication to the mucosal lining merit an extra step in confirming the solution? Should the brown soaked sponge have been reason enough for the physician to raise a question before proceeding? Would one expect a bottle of acetic acid to even have a skull-and-crossbones sticker on it?

For any procedure or operation, whether or not the physician has personally procured the medication, it needs to be checked to make sure it's the correct one. If another member of the medical team has the responsibility of delivering the medication, that's yet another reason for the physician to verify it. Mistaking one medication for another is a fairly common medical error, so physicians need to be especially vigilant in verifying what is being used.

This case comes from the "Case of the Month" column featured in the member newsletter published by the Cooperative of American Physicians, Inc. The article was originally titled "When the Warning Becomes the Risk."

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....